It happens every time you touch cats, get near certain types of flowers, or step inside certain buildings. Your eyes start to water, an itch begins in the back of your throat, and the sneezing starts. It’s an allergy attack, so you reach for an antihistamine. But which should you take?
First-generation allergy medications
Older antihistamines like diphenhydramine (Benadryl), chlorpheniramine (Chlor-Trimeton) can still be found and are often considered the most effective for many allergy sufferers. Benadryl seems to be most often recommended by doctors and hospitals for the most immediate relief of allergy symptoms since it typically takes effect in as little as 20 minutes.
The downside to all first-generation allergy medications is that they tend to have debilitating side effects, particularly drowsiness. In fact, some medical professionals apparently suggest the use of Benedryl at night for allergy sufferers because it is such an effective, non-addictive sleep aid.
Claritin and Alavert
Claritin and Alavert contain loratadine, a second-generation allergy medication. These antihistamines are proven to work against all kinds of allergy problems, including chronic allergies, hay fever, and hives. Like other second-generation antihistamines, once-daily Claritin did not cause major side effects. However, in one study, Claritin did not begin relieving allergy symptoms any better than a placebo until about three hours after ingestion, and symptoms returned before the 24-hour period of effectiveness was over. Claratin has a very mild sedative effect on some consumers. Consumer Reports has chosen loratadine as the best value for allergy sufferers since it costs the least and can be effective for all symptoms.
Allegra, containing fexofenadine, may not be as effective as some other antihistamines. According to Consumer Reports, Allegra has not been proven effective for chronic allergies, although they admit that it is likely to work well. Another possible downside is that Allegra’s potency may wear off after about the 20th hour from a 24-hour tablet. However, Allegra has no sedating effect whatsoever, making it easier to perform daily activities while taking it. The makers of Allegra say it should begin working within one hour.
Zyrtec, made with Cetirizine, seems to hold its effectiveness against all kinds of allergies for a full 24-hour period. One study showed that Zyrtec seemed to deliver more consistent relief through the cycle than other second-generation medications. The sedative effect is slightly more potent for some Zyrtec users than that from the other second-generation drugs. Zyrtec is also one of the cheapest antihistamines to use on a regular basis.
It is clear that second-generation antihistamines are better choices for most except perhaps when time is of the essence. Second-generation medications tend to be very similar, having only slight variations in the sedative properties and length of effectiveness.
All antihistamines by definition block the body’s reaction to allergens, but they work in slightly different ways. Different people may react differently to different medications. So to find what antihistamine is most effective for you takes trial-and-error. If you get too sleepy taking Zyrtec, try Allegra, for instance. And don’t be afraid to move on to a different type if your old medication doesn’t seem to be working any longer.
Certain medications should not be taken in combination with others, while pregnant or nursing, or under other conditions, so be sure to check with your doctor before taking any OTC medication, including antihistamines. Also consider visiting an allergist if your symptoms persist; the therapy provided there may eliminate your need for allergy medications.
Daniel More, MD. “Antihistamines for the Treatment of Allergic Rhinitis.” About.com.
Consumer Reports. “The Antihistamines: Treating Allergies, Hay Fever, and Hives.” Consumerreports.org.